Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Memphis, TN

April 12, 2020Panola County, Tate County, Mississippi

NWS Memphis, TN issued this flash flood warning at Apr 12, 2020, 2:28 PM CDT for Panola County, Tate County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2020, 2:28 PM CDT (19:28 UTC)
Expired
Apr 12, 2020, 5:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Panola County, MS, Tate County, MS

The radar

The Memphis radar (KNQA), 83 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WGUS54 KMEG 121928
FFWMEG
MSC107-137-122230-
/O.NEW.KMEG.FF.W.0004.200412T1928Z-200412T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
228 PM CDT Sun Apr 12 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Eastern Tate County in northwestern Mississippi...
  Northern Panola County in northwestern Mississippi...

* Until 530 PM CDT.

* At 228 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past hour.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Senatobia, Sardis, Como, Crenshaw, Barr, Pleasant Grove,
  Independence, Curtis Station, Wakefield, Askew, Buxton, Aiken,
  Crossroad, Glenville, Poagville, Horatio, Cypress Corner, Bluff,
  Looxahoma and McGhee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3455 9020 3477 8974 3477 8972 3469 8972
      3468 8971 3449 8972 3432 9019

FLASH FLOOD...RADAR INDICATED

$$

SJM
1 follow-up statement
210 
WGUS74 KMEG 122221
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
521 PM CDT Sun Apr 12 2020

MSC107-137-122231-
/O.EXP.KMEG.FF.W.0004.000000T0000Z-200412T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tate MS-Panola MS-
521 PM CDT Sun Apr 12 2020

...THE FLASH FLOOD WARNING FOR EASTERN TATE AND NORTHERN PANOLA
COUNTIES WILL EXPIRE AT 530 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3455 9020 3477 8974 3477 8972 3469 8972
      3468 8971 3449 8972 3432 9019

$$

SJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 12, 2:23 PM CDT, 5 minutes earlier.

Area forecast discussion, Apr 12, 2:23 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
223 PM CDT Sun Apr 12 2020

.DISCUSSION...

...SEVERE WEATHER IS STILL POSSIBLE THIS AFTERNOON AND EVENING...

A tornado watch remains in effect for North Mississippi. The last
few HRRR runs backed off of the 2nd round of thunderstorms this
evening, but has now increased coverage once again. However, the
surface low that was once well defined, tracking just South of
Memphis is much more diffuse as it tracks into West TN. The warm
front remains to our South but should begin to surge North over
the next few hours ushering in mid-60 degree dew points into
portions of North Mississippi. As this deeper moisture arrives, a
shortwave trough and 70kt mid level jet will shift across the
area. Low level shear remains impressive, 0-1km SRH in excess of
400 m2/s2 should be more than sufficient to support supercellular
storms capable of producing tornadoes and widespread damaging
wind. The main limiting factor will be surface based instability,
which will remain limited until the warm front surges North. The
highest potential for a strong long tracked tornado will likely be
right along or just North of the warm front before sunset.

It is highly uncertain if additional storms will develop along the
cold front but if they do, conditions will be favorable for fast
moving short lived tornadoes as well as damaging wind. By
Midnight, the threat of any severe weather should be over.

Cooler conditions will arrive tomorrow.  Expect temperatures
around 15 degrees below normal Monday and Tuesday with highs in
the 50s followed by a warming trend Wednesday and Thursday. By
Thursday we should see highs in the middle to upper 60s across
most of the Midsouth. There could be frost across portions of West
Tennessee, the Missouri Bootheel and Northeast Arkansas Tuesday
and Wednesday mornings.

A broad trough will deepen over much of the Eastern US Early in
the work week, a weak disturbance rounding the base of the trough
could result in a few light showers Tuesday, but otherwise dry
conditions are expected through Friday.

Expect near to slightly below normal temperatures Friday into the
weekend. No organized storm systems are expected though it looks
like a few additional showers are possible Friday night.

30

&&

.AVIATION...18Z TAFs

Current -SHRA and -TSRA will continue to move east through the
day, with more scattered TSRA this afternoon. Models indicate a
line moving through buy 20Z then quickly moving towards the MS/AL
line by tonight. A second wave will approach the area but short
range models indicate it dissipating by the time it reaches the
MEM area. Strong gradient winds and LLWS can be expected through
the end of the period, with a wind shift to the northwest after
09Z.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 1 AM CDT Monday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Wind Advisory until 7 AM CDT Monday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Flash Flood Watch until 1 AM CDT Monday for Dunklin-Pemiscot.

     Wind Advisory until 7 AM CDT Monday for Dunklin-Pemiscot.

MS...Flash Flood Watch until 1 AM CDT Monday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Wind Advisory until 7 AM CDT Monday for Alcorn-Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flash Flood Watch until 1 AM CDT Monday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory until 7 AM CDT Monday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Apr 12, 9:36 AM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
936 AM CDT Sun Apr 12 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-131645-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
936 AM CDT Sun Apr 12 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a moderate risk for severe thunderstorms along and south
of a line from Tupelo to Clarksdale Mississippi, and an enhanced
risk for severe thunderstorms across the remainder of the
Mid-South. Large hail, damaging winds, and tornadoes are possible
with thunderstorms that become severe. The time of greatest
threat for severe thunderstorms will be between 1 PM CDT and
midnight. A strong tornado or two are also possible over North
Mississippi.

A Flash Flood Watch has been issued for all of the Midsouth as in
excess of 5 inches of rainfall is possible now through midnight.

A Wind Advisory has been issued for the entire Mid-South this
afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Frost is possible in portions of Northeast Arkansas, the Missouri
Bootheel, and Northwest TN Wednesday morning and possibly again
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon into
evening in support of severe weather operations. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Apr 12, 8:28 AM CDT, 6 hours before
Special Weather Statement
National Weather Service Memphis TN
828 AM CDT Sun Apr 12 2020

ARZ058-MSZ010-121400-
Phillips AR-Coahoma MS-
828 AM CDT Sun Apr 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 AM CDT
FOR...

Southern Phillips County in eastern Arkansas...
Central Coahoma County in northwestern Mississippi...

At 828 AM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 45 mph was located near Deeson, or 11 miles
northwest of Shelby, moving northeast at 55 mph.

Very heavy rain is also possible with this thunderstorm.

People in southern Phillips and central Coahoma Counties should
monitor this storm closely.

LAT...LON 3414 9108 3416 9109 3447 9074 3426 9042
      3426 9045 3417 9045 3407 9066 3412 9066
      3412 9112
TIME...MOT...LOC 1328Z 228DEG 47KT 3407 9092
Special weather statement, Apr 12, 8:40 AM CDT, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
840 AM CDT Sun Apr 12 2020

MSZ002-008-012-013-121400-
Lafayette MS-Marshall MS-Panola MS-Tate MS-
840 AM CDT Sun Apr 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 AM CDT
FOR...

Northwestern Lafayette County in northwestern Mississippi...
Southwestern Marshall County in northwestern Mississippi...
Northeastern Panola County in northwestern Mississippi...
Southeastern Tate County in northwestern Mississippi...

At 839 AM CDT...a strong thunderstorm producing pea to penny size
hail and winds to 40 mph was located near John W Kyle State Park,
moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Lafayette...southwestern Marshall...
northeastern Panola and southeastern Tate Counties should monitor
this storm closely.

LAT...LON 3437 8985 3449 8998 3471 8976 3452 8952
TIME...MOT...LOC 1339Z 228DEG 47KT 3449 8984
Special weather statement, Apr 12, 9:00 AM CDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
900 AM CDT Sun Apr 12 2020

MSZ010-011-121430-
Coahoma MS-Quitman MS-
900 AM CDT Sun Apr 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 AM CDT
FOR...

Southeastern Coahoma County in northwestern Mississippi...
Southern Quitman County in northwestern Mississippi...

At 859 AM CDT...a strong thunderstorm producing penny size hail and
winds 35 to 45 mph was located 8 miles northeast of Shelby, moving
northeast at 55 mph.

People in southeastern Coahoma and southern Quitman Counties should
monitor this storm closely.

LAT...LON 3399 9066 3412 9066 3412 9070 3439 9053
      3424 9019 3407 9039 3407 9045 3402 9045
      3398 9049
TIME...MOT...LOC 1359Z 221DEG 48KT 3401 9063
Special weather statement, Apr 12, 9:10 AM CDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
910 AM CDT Sun Apr 12 2020

MSZ006-121430-
Tishomingo MS-
910 AM CDT Sun Apr 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 AM CDT
FOR...

Southeastern Tishomingo County in northeastern Mississippi...

At 910 AM CDT...a strong thunderstorm producing penny size hailand
winds to 40 mph was located near Tishomingo State Park, moving
northeast at 45 mph.

People in southeastern Tishomingo County should monitor this storm
closely.

LAT...LON 3455 8814 3454 8815 3449 8825 3474 8823
      3480 8811
TIME...MOT...LOC 1410Z 234DEG 40KT 3467 8811
Special weather statement, Apr 12, 9:17 AM CDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
917 AM CDT Sun Apr 12 2020

MSZ007-010>012-121445-
Tunica MS-Coahoma MS-Panola MS-Quitman MS-
917 AM CDT Sun Apr 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 AM CDT
FOR...

Southeastern Tunica County in northwestern Mississippi...
East central Coahoma County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 917 AM CDT...a strong thunderstorm producing penny to nickel size
hail and winds 45 to 55 mph was located near Belen, or 16 miles
northeast of Clarksdale, moving northeast at 35 mph.

People in southeastern Tunica...east central Coahoma...northwestern
Panola and Quitman Counties should monitor this storm closely.

LAT...LON 3435 9050 3462 9024 3460 9023 3460 9024
      3457 9021 3456 9021 3456 9020 3455 9017
      3436 8997 3412 9038
TIME...MOT...LOC 1417Z 235DEG 32KT 3432 9033

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:01 PM CDTRiver Flood WarningMEGLee32 hr
Apr 11, 8:01 PM CDTRiver Flood WarningMEGMonroe58 hr
Apr 12, 3:56 AM CDTFlash Flood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more20 hr
Apr 12, 3:57 AM CDTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more26 hr
Apr 12, 5:26 AM CDTSpecial Weather StatementMEGTunica34 min
Apr 12, 6:11 AM CDTSpecial Weather StatementMEGLafayette, Panola34 min
Apr 12, 7:02 AM CDTSpecial Weather StatementMEGDeSoto43 min
Apr 12, 7:09 AM CDTSpecial Weather StatementMEGPrentiss, Union36 min
Apr 12, 7:10 AM CDTSpecial Weather StatementMEGLafayette20 min
Apr 12, 7:29 AM CDTSpecial Weather StatementMEGCoahoma46 min
Apr 12, 7:31 AM CDTSpecial Weather StatementMEGPrentiss, Tishomingo44 min
Apr 12, 8:28 AM CDTSpecial Weather StatementMEGCoahoma32 min
Apr 12, 8:40 AM CDTSpecial Weather StatementMEGTate20 min
Apr 12, 9:00 AM CDTSpecial Weather StatementMEGCoahoma, Quitman30 min
Apr 12, 9:10 AM CDTSpecial Weather StatementMEGTishomingo20 min
Apr 12, 9:17 AM CDTSpecial Weather StatementMEGQuitman28 min
Apr 12, 10:02 AM CDTAreal Flood AdvisoryMEGCoahoma, Quitman, Tunica3 hr
Apr 12, 10:54 AM CDTRiver Flood WarningMEGCalhoun18 hr
Apr 12, 10:54 AM CDTRiver Flood WarningMEGTate, Tunica45 hr
Apr 12, 11:05 AM CDTAreal Flood AdvisoryMEGLafayette, Marshall, Panola, Tate3 hr
Apr 12, 2:41 PM CDTSpecial Weather StatementMEGBenton, Lafayette, Pontotoc, Tippah, Union34 min
Apr 12, 3:00 PM CDTSpecial Weather StatementMEGChickasaw30 min
Apr 12, 3:07 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe23 min
Apr 12, 3:28 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe15 min
Apr 12, 3:42 PM CDTSpecial Weather StatementMEGTishomingo33 min
Apr 12, 6:14 PM CDTSpecial Weather StatementMEGItawamba31 min
Apr 12, 6:40 PM CDTAreal Flood AdvisoryMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc3 hr

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.